Author(s): McComsey G, Lonergan JT, McComsey G, Lonergan JT
Abstract Share this page
Abstract Mitochondrial toxicity has been implicated in the development of a variety of nucleoside reverse transcriptase inhibitor-associated syndromes. Mitochondrial damage and decreases in mitochondrial DNA levels have been demonstrated in various tissues of patients treated with NRTIs, especially in conjunction with exposure to stavudine. Clinical syndromes that may be mediated by mitochondrial toxicity include hyperlactatemia and lactic acidosis, hepatic steatosis, lipoatrophy, peripheral neuropathy, HIV-associated neuromuscular weakness syndrome, pancreatitis, skeletal myopathies, and cardiomyopathy. Early recognition of these syndromes in their mild forms involves close monitoring and a high index of suspicion. This may allow prompt discontinuation of the causative agent(s) and initiation of appropriate therapeutic measures, thereby increasing the chances of reversibility of the syndrome.
This article was published in J Acquir Immune Defic Syndr
and referenced in Journal of AIDS & Clinical Research